Alert archive / Virginia / Frost Advisories in 2008
Frost Advisory 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at Apr 16, 2008, 4:50 PM EDT for 23 counties in Virginia; 6 counties in North Carolina. It took effect at Apr 17, 2008, 4:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2008, 4:50 PM EDT (20:50 UTC)
- In effect from
- Apr 17, 2008, 4:00 AM EDT
- Expired
- Apr 17, 2008, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
All 29 counties
Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2480 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 162050 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT WED APR 16 2008 ...FROST EXPECTED AGAIN TONIGHT... .HIGH PRESSURE WILL REMAIN OVERHEAD TONIGHT ALLOWING FOR FROST TO FORM ONCE AGAIN TOWARD DAWN. LOW TEMPERATURES ARE GOING TO BE IN THE LOWER TO MID 30S. NCZ003>006-019-020-VAZ019-022>024-032>035-043>047-058-059-170500- /O.NEW.KRNK.FR.Y.0002.080417T0800Z-080417T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ALLEGHANY VA- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...CLIFTON FORGE...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE 450 PM EDT WED APR 16 2008 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY. FROST IS EXPECTED TO FORM LATE TONIGHT ACROSS MUCH OF THE AREA. A FROST ADVISORY MEANS THAT SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$
2 follow-up statements
000 WWUS71 KRNK 170358 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1158 PM EDT WED APR 16 2008 ...FROST EXPECTED AGAIN THIS MORNING... .HIGH PRESSURE WILL REMAIN OVERHEAD TONIGHT ALLOWING FOR FROST TO FORM ONCE AGAIN TOWARD DAWN. LOW TEMPERATURES ARE GOING TO BE IN THE LOWER TO MID 30S. NCZ003>006-019-020-VAZ019-022>024-032>035-043>047-058-059-171300- /O.CON.KRNK.FR.Y.0002.080417T0800Z-080417T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ALLEGHANY VA- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...CLIFTON FORGE...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE 1158 PM EDT WED APR 16 2008 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY... FROST IS EXPECTED TO FORM LATE TONIGHT ACROSS MUCH OF THE AREA. A FROST ADVISORY MEANS THAT SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ RCS
000 WWUS71 KRNK 170737 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 337 AM EDT THU APR 17 2008 ...FROST EXPECTED AGAIN THIS MORNING... .HIGH PRESSURE WILL REMAIN OVERHEAD ALLOWING FOR FROST TO FORM ONCE AGAIN TOWARD DAWN. LOW TEMPERATURES ARE GOING TO BE IN THE LOWER TO MID 30S. NCZ003>006-019-020-VAZ019-022>024-032>035-043>047-058-059-171300- /O.CON.KRNK.FR.Y.0002.080417T0800Z-080417T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ALLEGHANY VA- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...CLIFTON FORGE...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE 337 AM EDT THU APR 17 2008 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... A FROST ADVISORY MEANS THAT SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ RCS
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 16, 3:12 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 16, 3:12 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT WED APR 16 2008
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO PROVIDE FOR DRY AND PROGRESSIVELY
MILDER CONDITIONS THROUGH FRIDAY. SATURDAY INTO EARLY NEXT WEEK A
SLOW MOVING AREA OF LOW PRESSURE WILL BRING ISOLATED TO SCATTERED
SHOWERS TO THE AREA. A COLD FRONT WILL APPROACH THE AREA THE MIDDLE
OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A 1026 MB SURFACE HIGH WILL BE CENTERED OVERHEAD TONIGHT. VERY DRY
AIRMASS WITH DEWPOINTS IN THE TEENS WILL SUPPORT RAPID LOSS OF
SENSIBLE HEATING DURING THE OVERNIGHT WITH VALLEY TEMPS TESTING THE
FREEZING MARK. THERE IS NOT A LOT OF MOISTURE AVAILABLE FOR FROST
FORMATION...BUT TO BE SAFE...WILL ISSUE FROST ADVISORY FOR THE
GROWING AREAS TO ACCOUNT FOR ANYTHING THAT DOES FORM. IF TEMPS DO
HIT 32...IT WILL ONLY BE FOR A BRIEF PERIOD AND JUST ABOVE
SUNRISE.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THROUGH FRIDAY THE FORECAST IS ONE OF A TEMPERATURE FORECAST.
STRONG...DRY HIGH PRESSURE WILL CONTINUE TO ALLOW FOR SIGNIFICANT
DIURNAL RANGES EACH DAY...CLEAR SKIES...WITH LOW AFTERNOON RELATIVE
HUMIDITIES. HAVE UNDERCUT MODEL DEW POINTS EACH DAY AS GUIDANCE HAS
NOT PERFORMED WELL WITH THIS ATTRIBUTE IN PREVIOUS SIMILAR
SCENARIOS. OVERNIGHT LOWS WILL ALSO WILL GREATLY VARY ACROSS THE
AREA...AS VERY STEEP LAPSE RATES WILL AGAIN SET UP
TONIGHT...THURSDAY NIGHT AND FRIDAY NIGHT WITH THE EXTENT OF THE
LAPSE RATE BECOMING LESS PRONOUNCED EACH NIGHT. THIS MORNING THE
KRNK 12Z SOUNDING HAD 25 DEG F AT THE SURFACE...950 MB...WITH 40 DEG
F AT 925 MB. WILL CONTINUE TO HAVE LOW TEMPERATURE GRIDS THAT
REFLECT NOTABLY MILDER RIDGE TOPS AT OR ABOVE 2500 FEET...WITH
VALLEY BOTTOMS NOTABLY COOLER. THE TREND THOUGH FOR BOTH THE HIGH
AND LOW TEMPERATURES WILL BE AN INCREASING TREND...SO THAT BY
TOMORROW NIGHT...WE ARE ONLY EXPECTING A LITTLE PATCHY FROST IN
PARTS OF THE NEW RIVER AND GREENBRIER VALLEYS.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FROM SATURDAY THROUGH TUESDAY AM FAVORING THE HPC SOLUTION DURING
THIS TIME PERIOD WHICH MIRRORS THAT OF THE ECMWF SOLUTION. EXPECTING
A NEARLY VERTICALLY STACKED LOW TO INCH EASTWARD ACROSS THE FORECAST
AREA DURING THE DAY SATURDAY BRINGING SHOWERS INTO AT LEAST THE
WESTERN PARTS OF THE AREA BY THE AFTERNOON. THEN THE LOW AND
ASSOCIATED SHOWERS PROGRESS SLOWLY ACROSS THE REGION SO THAT BY
MONDAY AFTERNOON WE ARE LOOKING AT A LOW PARKED OFF THE COAST OF THE
CAROLINAS WITH ITS ASSOCIATED NORTHWEST FLANK DEFORMATION ZONE
PRECIPITATION OVER OUR REGION...AND EVEN THAT IS PROGGED TO LINGER
OVER THE REGION UNTIL TUESDAY. CURRENTLY HAVE ONLY SLIGHT AND CHANCE
POPS TO ADDRESS THE ASSOCIATED SHOWERS. AS TIME PROGRESSES...WE WILL
NEED TO BETTER ASSESS THE POTENTIAL FOR FL/GA/SC CONVECTION ALONG
THE SYSTEMS MAIN COLD FRONT TO ROB OUR AREA OF MOISTURE AND
RE-EXAMINE PRECIPITATION CHANCES ACROSS OUR REGION IF NEED BE.
BY WEDNESDAY...THE INFLUENCE OF THE UPPER LOW SHOULD BE OVER...AND
OUR EYES WILL BE TURNING WESTWARD AGAIN CONCERNING THE APPROACH AND
TIMING OF A POTENTIALLY STRONG GREAT LAKES/OHIO VALLEY COLD FRONT.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
HIGH PRESSURE WILL BE IN CONTROL OF OUR WEATHER WITH VFR CONDITIONS
PREVAILING THROUGH FRIDAY NIGHT. LIGHT WINDS OF 8 KNOTS OR LESS
ARE EXPECTED AT THE SURFACE DURING THE PERIOD. TEMPERATURES WILL
BE COLD ENOUGH FOR FROST TO FORM ON GROUND BASED AIRCRAFT AT
KLWB/KLYH/KROA/KDAN THURSDAY MORNING. WARM AIR ALOFT WILL PREVENT
FROST IN THE HIGHER ELEVATION AIRPORTS...SUCH AS KBLF.
THE NEXT COLD FRONT TO INFLUENCE THE TERMINAL AREA WILL BE PASSING
THROUGH THE REGION THIS WEEKEND. MAY SEE SOME INCREASE IN CLOUD
COVER AHEAD OF THIS SYSTEM LATE FRIDAY...WITH CLOUDS AND SHOWERS
PRODUCING OCCASIONAL MVFR CONDITIONS AT ALL AIRPORTS SATURDAY AND
SUNDAY.
&&
.FIRE WEATHER...
VERY DRY AIR ASSOCIATED WITH STATIONARY SFC HIGH PRESSURE WILL
RESULT IN A VERY LOW AFTERNOON HUMIDITY BOTH THURSDAY AND FRIDAY.
RH MINS THE NEXT TWO AFTERNOONS WILL FALL BELOW 30 PERCENT...AND
POTENTIALLY BELOW 20 PERCENT ON THE EXPOSED SOUTH SLOPES.
WITH HIGH PRESSURE CENTERED DIRECTLY OVERHEAD...WINDS WILL BE LIGHT
AND VARIABLE...RESULTING IN POOR VENTILATION AND SMOKE TRANSPORT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FROST ADVISORY FROM 4 AM TO 9 AM EDT THURSDAY FOR VAZ019-
022>024-032>035-043>047-058-059.
NC...FROST ADVISORY FROM 4 AM TO 9 AM EDT THURSDAY FOR NCZ003>006-
019-020.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
FIRE WEATHER...PMHazardous weather outlook, Apr 16, 9:28 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 928 AM EDT WED APR 16 2008 NCZ003>006-019-020-VAZ019-022>024-032>035-043>047-058-059-171330- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ALLEGHANY VA-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 928 AM EDT WED APR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT PATCHY FROST IS POSSIBLE LATE TONIGHT IN THE VALLEYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>018-020-WVZ042>045-171330- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 928 AM EDT WED APR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT PATCHY FROST IS POSSIBLE LATE TONIGHT IN THE VALLEYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Frost Advisories in Virginia, 2008Frost Advisories in North Carolina, 2008Every frost advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.